North Carolina, 2022

Drought in North Carolina, June 1 to 30, 2022

June 1 to 30, 2022 · NWS MHX · 7 events in 7 counties and zones

Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of June.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe drought conditions affected much of the Coastal Plain counties of Eastern NC, as well as Onslow County, through the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 9:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 31, 9:05 PM EST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 PM EDT Tue May 31 2022

.SYNOPSIS...
Offshore high pressure dominates through Thursday. A cold front
will approach the region and move through on Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1000 PM Tue...South to southwesterly winds continue over
much of the area this evening but is expected to ease to near-
calm conditions overnight. All elements tracking well so far and
continued to leave previous forecast intact.

Prev disc...Another quiet and warm night on deck. Despite clear
skies, light swrly flow should limit complete decoupling and
limit ideal radiational cooling. Lows remain above normal,
mid/upr 60s interior to low 70s coast. Patchy fog cannot be
completely ruled out overnight with seabreeze providing a slgt
uptick in low level moisture, but the strength of the signal for
this in recent guidance is weak at best.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH 6 PM WEDNESDAY/...
As of 3 PM Tue...Rising low lvl thicknesses expected with upr
ridge remaining dominant. This will provide mainly dry
conditions once again, though an iso shower or two cannot be
ruled out, esp acrs nern zones where better moisture and low
level convergence due to colliding sea/sound/river breezes, as
well as Downeast Carteret county. Interior zones will be quite
dry as cont wrly flow brings TD's down into the lower 60s. Highs
will range from the 90-95 range interior with 80s ctrl OBX
through the southern coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 320 AM Tue..Thursday continue the hot and (mostly) dry
pattern. A weak cold front will approach and cross the area
Friday through Friday night, with precip chances waning over the
weekend as the front stalls offshore. We continue to monitor
possibly low pressure passing off the coast early next week.

Thursday: Strong ridging/subsidence aloft is the name of the
game through Thursday with hot days and muggy nights. Thursday
could bring a bit more diurnal storm coverage as modest
moisture convergence begins ahead of the approaching front, but
little more than isolated coverage expected along/ahead of the
sea breeze front in the afternoon, then across NE NC later in
the day as a weak low moves off the Mid-Atlantic coast. Highs
continue trending warmer with Wednesday and Thursday both
bringing highs 10-15 deg above normal (mid- 90s inland) and max
heat index values near 100.

Friday into early next week: Upper ridging breaks down briefly
on Friday, with modest height falls prompting the development
of a wave within the cold front that will likely be slowly
crossing our area during the day Friday. Modest frontogenesis is
expected, but overall forcing with the front is weak and a
largely diurnal convective pattern is still expected during the
day, with the progression of the front forcing convective focus
toward SE NC in the evening. Coverage still looking scattered to
widespread, wane with the loss of diurnal instability, though a
few storms could linger into the overnight, especially along
the coast.

High pressure then ridges in from the north Saturday into early
next week, bringing drier and more seasonable conditions. A few
showers storms could linger near the coast mainly south of Cape
Hatteras through the period, depending on how far offshore the
front pushes, mainly only 20% POPs or less maintained through
the period.

We continue to monitor the potential for low pressure,
potentially with tropical characteristics, to pass along or off
the Southeast coast early next week. Continue to monitor updates
from the National Hurricane Center for the latest information on
this system as it is too early to determine any local impacts.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wed/...
As of 710 PM Tue...VFR conditions prevail across terminals with
sea breeze quickly racing north and expected to cross both ISO
and PGV by the top of the hour, bringing the usual brief gusty
S winds. Main challenge for the period will be fog potential,
mainly closer to the coast. Signal is considerably weaker from
last night, but Tds overnight will be extremely similar to the
previous few with light to calm winds yet again. Best balance
between a persistence forecast and a nod to guidance is to
introduce MVFR vis at OAJ, although in a worst-case scenario EWN
could also be impacted.

Any vis issue comes to an end by 12z with VFR conditions yet
again for Wed.

LONG TERM /Wednesday night through Sunday/...
As of 320 AM Tue...VFR prevails at least through Thursday, with
only some patchy, shallow fog to contend with Wednesday and
Thursday mornings. A cold front approaching the area could bring
some ceiling restrictions Friday morning, with storms bringing
the potential for additional but brief restrictions through the
day Friday into Friday evening. VFR returns for the weekend.

&&

.MARINE...
SHORT TERM /through Wednesday/...
As of 3 PM Tue...Pleasant boating conditions persist across all
of the marine domain through Wed. 10-15 kt onshore flow becomes
light wrly later tonight. Diurnal winds inc again Wed afternoon
through evening, highest nearshore where seabreeze circulation
is maximized. Short period wind swell will remain around 2 ft,
except ~1ft nearshore in protected areas south of the Capes
through the period.

LONG TERM /Wednesday night through Sunday/...
As of 320 AM Tue...Moderate to breezy SW winds then develop
later Thursday into Friday ahead of a slowly approaching cold
front, with conditions potentially approaching SCA criteria
mainly for the coastal waters and Pamlico Sound. Moderate N flow
develops behind the front for the weekend. Looking further out,
we are monitoring the potential for low pressure to move off
the Southeast coast early next week, potentially bringing
adverse marine conditions and elevated swell/beach hazards.

Seas remain only around 2-3 ft for the first half of the
workweek in weak periphery trade swell and minimal local
windswell. Some 4-5 ft seas arrive later Thursday as windswell
increases with the approaching cold front. Seas subside back to
3-4 ft for the weekend in a mix of weak medium period southerly
swell and northerly windswell.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL/MS
SHORT TERM...TL
LONG TERM...CQD/CB
AVIATION...CB/MS
MARINE...TL/CB
Hazardous weather outlook, May 31, 3:37 AM EST, 20 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
437 AM EDT Tue May 31 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-010845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
437 AM EDT Tue May 31 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Coastal Onslow

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Coastal Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Drought, Inland Onslow

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Inland Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Drought, Duplin

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Duplin forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -77.933 (the zone’s center; the record gives no point)

Drought, Greene

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
35.485, -77.676 (the zone’s center; the record gives no point)

Drought, Lenoir

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Lenoir forecast zone
Reported by
Drought Monitor
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

Drought, Martin

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Martin forecast zone
Reported by
Drought Monitor
Coordinates
35.842, -77.107 (the zone’s center; the record gives no point)

Drought, Pitt

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Pitt forecast zone
Reported by
Drought Monitor
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029855, 1029856, 1029857, 1029858, 1029860, 1029861, 1029862.